Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Grand Rapids, MI

April 18, 2021

NWS Grand Rapids, MI issued this small craft advisory at Apr 18, 2021, 6:47 PM EDT. It took effect at Apr 19, 2021, 7:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 6:47 PM EDT (22:47 UTC)
In effect from
Apr 19, 2021, 7:00 AM EDT
Expired
Apr 20, 2021, 4:00 AM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

603 
WHUS73 KGRR 182247
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
647 PM EDT Sun Apr 18 2021

LMZ848-849-190700-
/O.NEW.KGRR.SC.Y.0035.210419T1100Z-210420T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
647 PM EDT Sun Apr 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM MONDAY TO 8 AM EDT
TUESDAY...

* WHAT...West winds 10 to 20 knots becoming Northwest and waves 3
  to 6 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 7 AM Monday to 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ845>847-190700-
/O.NEW.KGRR.SC.Y.0035.210419T1100Z-210419T2100Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-
647 PM EDT Sun Apr 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 5 PM EDT MONDAY...

* WHAT...southwest winds 10 to 20 knots becoming West and waves 2
  to 5 feet expected.

* WHERE...South Haven to Whitehall.

* WHEN...From 7 AM to 5 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
821 
WHUS73 KGRR 190624
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
224 AM EDT Mon Apr 19 2021

LMZ848-849-192100-
/O.CON.KGRR.SC.Y.0035.210419T1100Z-210420T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
224 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 8 AM EDT TUESDAY...

* WHAT...West winds 10 to 20 knots becoming northwest. Waves 3 to
  6 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 7 AM Monday to 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ845>847-192100-
/O.CON.KGRR.SC.Y.0035.210419T1100Z-210419T2100Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-
224 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 5 PM EDT THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 knots becoming west. Waves 2 to
  5 feet expected.

* WHERE...South Haven to Whitehall.

* WHEN...From 7 AM to 5 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
174 
WHUS73 KGRR 191554
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1154 AM EDT Mon Apr 19 2021

LMZ848-849-200000-
/O.CON.KGRR.SC.Y.0035.000000T0000Z-210420T1200Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1154 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ845>847-192100-
/O.CON.KGRR.SC.Y.0035.000000T0000Z-210419T2100Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-
1154 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...South Haven to Whitehall.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
128 
WHUS73 KGRR 191959
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
359 PM EDT Mon Apr 19 2021

LMZ845>849-200400-
/O.EXT.KGRR.SC.Y.0035.000000T0000Z-210420T0900Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
359 PM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT TUESDAY...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...South Haven to Manistee.

* WHEN...Until 5 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
304 
WHUS73 KGRR 200103
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
903 PM EDT Mon Apr 19 2021

LMZ845>849-200900-
/O.CON.KGRR.SC.Y.0035.000000T0000Z-210420T0900Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
903 PM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
TUESDAY...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...South Haven to Manistee.

* WHEN...Until 5 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
611 
WHUS73 KGRR 200800
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 AM EDT Tue Apr 20 2021

LMZ845>849-200900-
/O.CAN.KGRR.SC.Y.0035.000000T0000Z-210420T0900Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
400 AM EDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have decreased below criteria.

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 3:29 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 3:29 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sun Apr 18 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sun Apr 18 2021

-Cold front comes through Monday, chance of rain

-Accumulating snow threat Tuesday night trending south/lower

-Hard freeze risk Wednesday and Thursday mornings

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EDT Sun Apr 18 2021

--Cold front comes through Monday, chance of rain--

Model guidance has been trending toward an earlier cold frontal
passage on Monday, with chilly temps and rain chances developing
sooner. Warmest high temps of 55-60 Monday will be south and east of
GRR, occurring in the early afternoon will a cooling trend and
chance of rain following after that.

Meanwhile places north and west of GRR will probably be stuck in the
40s all day as considerable low cloudiness and areas of light rain
come in behind the front that passes through quite early in the day.

The chance of light rain on Monday night becomes limited to areas
south of a Holland to Lansing line and mainly in the evening, as
the front continues to sag south. The rain could mix with or
change to light snow after dark but sfc temps too warm for any
impacts.

--Accumulating snow threat Tuesday night trending south/lower--

Over the last couple model cycles there has been a southward
shift to the swath of accumulating snow Tuesday night in both
deterministic and ensemble guidance. This aligns with the quicker
cold frontal passage Monday which subsequently settles farther
south before the wave moves northeast along it.

The 12Z NAM solution is the farthest north and most aggressive,
and is now an outlier with most other guidance. It is suggesting
6+ inches south of a Holland to St Johns line, whereas most other
guidance has lighter accumulations, and mainly only south of a BTL
to LAN line. The UKMet model actually misses the GRR CWFA
completely with snow on Tuesday night.

The jet energy which helps to dig/carve out the longwave trough on
Monday and Tuesday - and ultimately develop the sfc wave on the
front Tuesday night - is still way up in British Columbia. So
suspect we will continue to see some adjustments/wobbles in the
low and snow track going forward. This is definitely still a
"stay tuned" type of event for srn Lwr MI.

--Hard freeze risk Wednesday and Thursday mornings--

Regardless of what occurs on Tuesday night with the potential snow,
confidence is high that a widespread hard freeze occurs on both
Tuesday night and Wednesday nights. This is when the deep upper
trough is overhead and strong cold advection is impacting the
area.

Expected lows in the mid 20s are critical temps for causing
damage to budding fruit trees, but the northwest flow off Lk MI
could lead to less severe conditions in the wrn lwr MI fruit
belt. The winds actually look rather strong/blustery on
Wednesday, with some gusts of 30-35 mph.

Temps return back to near normal for the end of next week and
next weekend after the upper tough lifts out. The retuning warm
air may generate some rain chances next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 123 PM EDT Sun Apr 18 2021

Fair weather will continue this evening before mid clouds advect
into the state. A cold front will drop south Monday morning
bringing some rain or mixed rain/snow with it. Soundings near the
sfc will be above freezing but fall below 0c above 950 mb.

&&

.MARINE...
Issued at 330 PM EDT Sun Apr 18 2021

Increasing southwest flow tonight ahead of approaching cold front,
followed by west-northwest flow behind the front on Monday, will
build waves 2 to 4 feet. Winds will be mostly offshore/northeast
on Tuesday, but will increase dramatically out of the northwest on
Wednesday when Small Craft Advisory will likely be needed. Winds
could even flirt with gale force on Wed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Apr 18, 4:03 AM EDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
403 AM EDT Sun Apr 18 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
403 AM EDT Sun Apr 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Confidence is increasing that we will see travel impacts from
accumulating snow Tuesday night into Wednesday morning. At this
time the highest potential for slick conditions looks to be near
and south of the I-96 and I-69 corridors. The track of this system
could still shift however, and all motorists in West Michigan
should keep a close eye on the forecast.

Nighttime temperatures are expected to drop near or below
freezing Monday night through Thursday night. This may damage or
kill sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-190900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
403 AM EDT Sun Apr 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will increase Tuesday night and Wednesday. Small
Craft Advisories will likely be needed along portions of the Lake
Michigan shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

HLO

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.